Hail, Jewell
- When
- April 24, 4:10 PM CST
- Where
- Jewell County, 7 mi SSW of Jewell to 6 mi SSW of Jewell
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.576, -98.200
The first verified severe thunderstorms of 2016 within this six-county portion of North Central Kansas rumbled across primarily the eastern half of Jewell County late on this Sunday afternoon, dumping a few swaths of large hail up to golf ball size. These hail-producers consisted of a cluster of four separate supercell storms, all within close proximity to one another.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The first verified severe thunderstorms of 2016 within this six-county portion of North Central Kansas rumbled across primarily the eastern half of Jewell County late on this Sunday afternoon, dumping a few swaths of large hail up to golf ball size. These hail-producers consisted of a cluster of four separate supercell storms, all within close proximity to one another. The largest reported hail up to golf ball size fell five miles east of Jewell. A short time later, a separate storm dumped hail on Formoso for 20-straight minutes, the largest of which was ping pong ball size (most was smaller). A third storm likely also produced large hail in northeastern parts of the county (despite a lack of reports from within the county itself), as evidenced by golf ball size stones reported in nearby Superior, Nebraska. Radar indicated that a fourth severe storm likely affected west-central Mitchell County, but there were also no verifying ground truth reports. While hail was the main story in Jewell County, it was narrowly spared a tornado threat, as separate tornadoes touched down in bordering Nuckolls and Republic counties. For this particular North Central Kansas area, this was a fairly quick hitting event, with storms first developing around 5 p.m. CDT and steadily exiting the local area into Republic County and southern Nebraska by 7 p.m. CDT.
In the mid-upper levels, the primary instigator for severe weather was a strong, closed low tracking eastward along the Nebraska-South Dakota border and a negatively-tilted shortwave trough to its south-southeast kicking out across the Central Plains. At mid-afternoon, the primary surface low of around 996 millibars was centered in central South Dakota, while a secondary, slightly weaker low developed in west central Kansas. These two lows were connected by a fairly classic, north-south oriented dryline/cold front combination. The Jewell County area severe storms erupted along the leading dryline, in an environment characterized by surface temperatures in the mid-70s F, dewpoints in the mid-upper 50s and south-southeast winds of 15-20 MPH with higher gusts. The mesoscale environment was certainly supportive of supercell storms, featuring up to 2000 J/kg mixed-layer CAPE and deep-layer wind shear of 40-50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 24, 2:29 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 329 PM CDT SUN APR 24 2016 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 1231 PM CDT SUN APR 24 2016 THIS SERVES AS A FIRST AND PROBABLY FINAL DRAFT FOR THIS SHIFT. WE WILL BE MONITORING RADAR/SAT FOR CONVECTIVE INITIATION FROM THIS POINT ON. GOES E WILL BEGIN RAPID SCAN AT 1815Z. PLEASE MONITOR SPC MESO DISCUSSIONS AND ANY WATCHES/STATEMENTS/ WARNINGS FROM THIS OFFICE. ALOFT: THE UPR LOW ALONG THE SD/NEB BORDER WILL HEAD SLOWLY ENE TONIGHT AND INTO MN TOMORROW. HEIGHTS WILL RISE AND A SHORTWAVE RIDGE WILL OVER TAKE THE CNTRL PLAINS TOMORROW...AS THE FIRST LOW LIFTS NE AND ANOTHER RAPIDLY FORMS OVER NV/UT. SIGNIFICANT HEIGHT FALLS (130 M) WILL OCCUR OVER THE SW USA TONIGHT. SURFACE: LOW PRES WAS OVER SD WITH A DRY TROF EXTENDING S THRU THE FCST AREA. THIS TROF WILL CONT E AND EXIT THE FCST AREA BY 00Z. THE CANADIAN COLD FRONT WAS WRAPPING CYCLONICALLY AROUND THE BACKSIDE OF THE LOW AND WILL BE ENTERING THE NEB PANHANDLE SHORTLY. THIS FRONT WILL RACE E...REACHING LXN/ODX BY 01Z AND CLEARING THE ERN BORDER OF THE FCST AREA BY 06Z. THE SFC LOW WILL BEGIN TO FILL AS IT HEADS E ACROSS MN INTO WI. THE COLD FRONT WILL GRADUALLY BECOME ORIENTED FROM W-E ACROSS KS BY TOMORROW WITH LEE CYCLOGENESIS BEGINNING OVER CO. THIS WILL SET THE STAGE FOR THREATENING WX TUE. REST OF THIS AFTN: WE'RE IN MONITORING MODE. HEATING IS BEING INHIBITED BY INCREASING CLOUDS INDUCE BY LIFT ALONG/AHEAD OF THE COLD FRONT ALOFT. BREAKS SHOULD ALLOW FOR ENOUGH HEATING TO INITIATE A FEW STORMS E OF HWY 281 AFTER 2 PM. STRENGTH/DIRECTION OF THE SHEAR PROFILE WILL SUPPORT SUPERCELL CONVECTIVE MODE BEFORE STORMS QUICKLY EXIT INTO ERN NEB/KS. CELL MOVEMENT WILL BE NNE AT 40-45 KTS. SPOTTERS/SKYWARN: MAIN THREAT WILL BE HAIL. PLEASE RELAY ALL REPORTS OF HAIL/WIND DMG. SVR TSTM THREAT SHOULD BE OVER BY 6 PM. THERE COULD BE AN ISOLATED SHWR/TSTM OR TWO SNEAK INTO S-CNTRL NEB N OF HWY 92 IN THE COOLER AIR/WEAK INSTABILITY BEHIND THE FRONT LATE AFTN/EARLY EVE. NONE OF THESE WILL BE STRONG. PURELY A LTG THREAT. GRADUAL CLEARING FROM W-E. TONIGHT: ANY EVENING SHWRS DISSIPATE. MID-LVL WRAP-AROUND CLOUDS WILL GRADUALLY MOVE THRU FROM W-E WITH A CLEARING TREND AFTER MIDNIGHT. COOLER THAN LAST NIGHT AS TEMPS RETURN CLOSER TO NORMAL. MON: SUNNY AND DRY. NEAR NORMAL TEMPS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 236 PM CDT SUN APR 24 2016 A FAIRLY ACTIVE STRING OF DAYS APPEARS TO BE IN STORE FOR THE REGION AS MULTIPLE UPPER LEVEL DISTURBANCES ARE FORECAST TO TRACK ACROSS THE LOCAL AREA IN WEST TO SOUTHWESTELRY FLOW. AT THE SURFACE...EXPECT A COLD FRONT TO SLIDE SOUTH ACROSS THE REGION LATE TUESDAY INTO WEDNESDAY...ACTING AS TRIGGER FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE FOR SOME SEVERE THUNDERSTORM DEVELOPMENT IN THE WARM SECTOR AHEAD OF THIS FRONT...FOCUSING ON AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 80. WITH SIGNIFICANT CAPE IN FORECAST MODELS...AS WELL AS 0-6KM SHEAR VALUES APPROACHING 30 KTS...GOLF BALL OR LARGER HAIL ALONG WITH WINDS GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL ALL BE POSSIBLE TUESDAY AFTERNOON AND EVENING. AT THIS TIME...MOST OF THE LOCAL AREA IS IN A SLIGHT OR ENHANCED RISK FOR SEVERE WEATHER FROM THE STORM PREDICTION CENTER OVER THIS TIME PERIOD...AND WE WILL NEED TO CONTINUE TO MONITOR SEVERE POTENTIAL TUESDAY AFTERNOON AND EVENING. BEYOND TUESDAY...THUNDERSTORM ACTIVITY SHOULD BECOME MORE ISOLATED DURING THE DAY WEDNESDAY AS CAPE VALUES DROP OFF SIGNIFICANTLY ACROSS THE MAJORITY OF THE FORECAST AREA. AS THE RESPONSIBLE SYSTEM TRACKS FURTHER EAST...EXPECT A COOLER AND DRY AIRMASS TO SETTLE IN ACROSS THE REGION THURSDAY...WITH HIGH TEMPERATURES DROPPING BACK DOWN INTO THE 50S AND LOWER 60S ACROSS MUCH OF THE LOCAL FORECAST AREA. WHILE THIS COOLER AIRMASS WILL LIKELY LINGER THROUGH THE END OF THE PERIOD...EXPECT MULTIPLE UPPER LEVEL DISTURBANCES TO ROTATE OUT OF THE LONGWAVE TROUGH TO OUR WEST...BRINING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE LOCAL AREA. WHILE A LOT CAN CHANGE OVER THE NEXT FEW DAYS...AT THIS TIME...THE UNDERLYING AIRMASS APPEARS MORE STABLE AND MORE ISOLATED THUNDERSTORMS ARE ANTICIPATED WITH VERY LOW PROBABILITIES FOR ANY OF THESE BECOMING SEVERE. OTHERWISE...EXPECT SOME POTENTIALLY SIGNIFICANT RAINFALL OVER THIS TIME PERIOD...WITH THE WPC 7-DAY FORECAST AS WELL AS ENSEMBLE MEANS ALL INDICATIVE OF AROUND 2 INCHES OF PRECIPITATION OVER THE COMING WEEK. WHILE THERE IS MUCH UNCERTAINTY WHEN IT COMES TO FORECASTING RAINFALL AMOUNTS...ODDS ARE GOOD THAT MOST AREAS WILL RECEIVE SOME ADDITIONAL BENEFICIAL RAINFALL OVER THE COURSE OF THE UPCOMING WEEK. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY) ISSUED AT 1231 PM CDT SUN APR 24 2016 SIGNIFICANT WEATHER: SLIGHT CHANCE OF A TSRA UNTIL 22Z AT GRI. THIS AFTERNOON: MULTI-LAYERED VFR CLOUDS. HSI AND AUH ARE BKN025 AT 17Z AND SOME OF THIS COULD BRIEFLY SKIRT BY GRI BEFORE 19Z. THERE IS A WIND SHIFT BETWEEN GRI AND EAR. MOST HIGH-RES MODELS KEEP WINDS SW AT GRI WHILE EAR WILL BECOME LGT AND VRBL BEFORE ORGANIZING FROM THE SW AGAIN. THERE IS A SLGT CHANCE FOR A TSRA AT GRI. DECREASING CLOUDS AT EAR. CONFIDENCE: MEDIUM TONIGHT: VFR WITH A PERIOD OF BKN-OVC CIGS AROUND 10K FT. CLEARING AFTER 06Z. SW WINDS 10-15 KTS BECOME W. CONFIDENCE: HIGH MON THRU 18Z: VFR SKC. WNW WINDS 10-15 KTS. CONFIDENCE: HIGH && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...ROSSI AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 435 PM CDT SUN APR 24 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 252145- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 435 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF HIGHWAY 281 INTO EARLY THIS EVENING. SOME STORMS COULD PRODUCE HAIL UP TO THE SIZE OF TENNIS BALLS AND WINDS TO NEAR 60 MPH. THE STORM THREAT WILL END EARLIER THAN NORMAL. STORMS SHOULD BE EAST OF THE OUTLOOK AREA BY 6 PM. THERE COULD BE AN ISOLATED STORM OR TWO BETWEEN 5 AND 8 PM NORTH OF HIGHWAY 92 IN SOUTH CENTRAL NEBRASKA. IF THIS OCCURS...NONE OF THESE STORMS WILL BE STRONG OR SEVERE...JUST A LIGHTNING THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA MONDAY NIGHT THROUGH WEDNESDAY AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. TUESDAY AFTERNOON AND EVENING...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS. AT THIS TIME...THE PRIMARY THREATS LOOK TO BE HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS OF 60 MPH OR MORE...AND EVEN ISOLATED TORNADOES. WHILE THE CHANCE FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE ENTIRE FORECAST AREA...THE HIGHEST CHANCES LOOK TO BE PRIMARILY SOUTH OF INTERSTATE 80...INCLUDING PORTIONS OF NORTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND DISPATCHERS...PLEASE RELAY REPORTS OF SEVERE WEATHER THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
450 PM CDT SUN APR 24 2016
NEZ085-242215-
WEBSTER NE-
450 PM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER COUNTY UNTIL
515 PM CDT...
AT 449 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RED CLOUD...OR 40 MILES SOUTH OF HASTINGS...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED CLOUD...GUIDE ROCK AND COWLES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS...AND SOUTH CENTRAL NEBRASKA.
LAT...LON 4000 9832 4000 9865 4002 9867 4035 9827
4003 9827
TIME...MOT...LOC 2149Z 227DEG 29KT 4001 9852
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT SUN APR 24 2016
KSZ007-019-242230-
JEWELL KS-MITCHELL KS-
503 PM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES UNTIL 530 PM CDT...
AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLEN ELDER...OR 8 MILES NORTHWEST OF BELOIT...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEWELL AND RANDALL
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3955 9839 3985 9818 3984 9809 3971 9793
3959 9793 3948 9824
TIME...MOT...LOC 2202Z 225DEG 24KT 3954 9824
WESELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 510 PM CDT SUN APR 24 2016 NEZ075-076-085-086-242245- CLAY NE-WEBSTER NE-ADAMS NE-NUCKOLLS NE- 510 PM CDT SUN APR 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS...WESTERN CLAY...NORTHEASTERN WEBSTER AND SOUTHEASTERN ADAMS COUNTIES UNTIL 545 PM CDT... AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROSEMONT...OR 17 MILES SOUTH OF HASTINGS...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLUE HILL...CLAY CENTER...FAIRFIELD...GLENVIL...LAWRENCE...DEWEESE AND ROSEMONT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4022 9833 4034 9850 4065 9821 4046 9795 TIME...MOT...LOC 2209Z 223DEG 25KT 4034 9836 WESELY
The Grand Island radar (KUEX), 85 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
3 hail. Local standard time, as filed.
Hail ranging from quarter to golf ball size was reported along this path.
Largest hail was size of ping pong balls, majority was smaller.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631260, 631264, 631265.